Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 18, 2024, 4:52 PM EDT for Anderson County, Morgan County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2024, 4:52 PM EDT (20:52 UTC)
- Expired
- May 18, 2024, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, TN, Morgan County, TN
The radar
The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:00 PM EDT | FLOOD | 1 E Petros, TN | Flooding along Bald Knob Road. |
| May 18, 6:00 PM EDT | FLOOD | Petros, TN | Flooding on Main Street in Petros. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WGUS54 KMRX 182052
FFWMRX
TNC001-129-182345-
/O.NEW.KMRX.FF.W.0007.240518T2052Z-240518T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
452 PM EDT Sat May 18 2024
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
West Central Anderson County in east Tennessee...
East Central Morgan County in east Tennessee...
* Until 745 PM EDT.
* At 452 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen. Additional rainfall amounts up to 1.5 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oliver Springs, Petros, Coalfield and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3615 8427 3606 8425 3605 8434 3605 8435
3605 8436 3604 8436 3604 8437 3603 8445
3612 8446 3615 8437
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:17 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 18, 3:17 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 317 PM EDT Sat May 18 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 306 PM EDT Sat May 18 2024 Key Messages: 1. Scattered showers and storms through this evening. A few strong to severe storms are possible. 2. Patchy fog expected tonight. 3. Most locations dry on Sunday, but showers and storms will linger across the east TN mountains and foothills. Discussion: Scattered showers and storms are ongoing across our area as a weak shortwave/trough is moving in from the west. A few storms may become strong to severe as instability has risen since the morning hours. SPC meso page shows roughly 1500 to 2000 J/kg of SBCAPE. Effective shear is weak at only 20 to 30 kts, but just enough to perhaps maintain a few stronger updrafts. The main threats with any stronger storm will be 0.5 to 1" hail along with strong and gusty winds up to 60 mph. The coverage of showers and storms should be more isolated north of I-40. Higher coverage is anticipated down across the southern Cumberland Plateau, southern TN Valley and southwest NC. This is where the best forcing will be, along the leading edge of the vortmax. A secondary threat to monitor will be the potential for isolated flooding if we see any areas get repeatedly hit by showers and storms as PW values are around the 90% for this time of year, which increases the heavy rainfall threat. Coverage of showers and storms should decrease this evening with loss of daytime heating, with precip mostly finished by midnight. Patchy fog is expected tonight, especially across any area that receives rain today. Tomorrow should be much drier for most of the area as the trough axis will be centered along the spine of the Appalachian and eastward. However, this does mean that the east TN mountains and foothills will likely see showers and storms through the afternoon hours but non-severe. && .LONG TERM... (Sunday night through next Saturday) Issued at 306 PM EDT Sat May 18 2024 Key Messages: 1. Drier and warmer on Monday and Tuesday. 2. Daily chances of showers and thunderstorms to resume Wednesday onwards, with a warm and humid airmass in place. Discussion: Upper level ridging and surface high pressure will begin to impact the region Sunday night into Tuesday as mostly dry conditions are expected. However, as we continue to approach the summer months with an increasing sun angle, strong surface heating will bring us more towards our typical pattern where a few orographic induced diurnal showers/storms may be possible. This will generally be the case both Monday and Tuesday. Temperatures will run near to slightly above normal into the mid-week. By Wednesday broad upper level troughing will span across the northern CONUS as bouts of shortwave energy move through the mean flow aloft. A surface cold front will extend from an associated surface low over the northwestern Great Lakes region southwestward into the southern plains. Recent model trends suggest that this front will slow down and wash out as it approaches our forecast area. As such, ensemble guidance suggest probabilities of 24 hour measurable precipitation on Wednesday have fallen to around 10-30% where as for Thursday values are closer to the 70-90% range. Wednesday may not remain totally dry but Thursday & Thursday night is trending the better day for precipitation at this time. Precipitation chances are expected to persist into Friday as a more potent but quick moving shortwave traverses across the Mississippi river valley through the Tennessee Valley. Warm temperatures and continued moisture availability will lingering additional isolated to scattered chances of diurnal activity over the weekend. && .AVIATION... (18Z TAFS) Issued at 104 PM EDT Sat May 18 2024 Isolated to scattered showers and storms expected through this evening. VFR conditions through this evening expected except for when/if any shower or storm passes over a terminal. Then, expect MVFR conditions. MVFR conditions likely overnight, then VFR returns by mid-morning. Also have a few hours of IFR in at TRI around sunrise for CIGs. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 63 85 63 86 / 70 20 20 10 Knoxville McGhee Tyson Airport, TN 62 81 61 84 / 60 20 10 20 Oak Ridge, TN 61 82 61 84 / 50 20 10 20 Tri Cities Airport, TN 60 79 56 81 / 40 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....KRS AVIATION...
Hazardous weather outlook, May 18, 3:20 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 320 PM EDT Sat May 18 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 320 PM EDT Sat May 18 2024 /220 PM CDT Sat May 18 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms can be expected through this evening. A few of these storms may become strong to severe with damaging winds up to 60 mph and hail from 0.5 to 1". We will also be monitoring the potential for isolated flooding across any areas that receive repeated rounds of showers and storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, May 18, 3:10 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
310 PM EDT Sat May 18 2024
TNZ035-067-182000-
Roane TN-Morgan TN-
310 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MORGAN AND CENTRAL
ROANE COUNTIES THROUGH 400 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockwood, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingston, Rockwood, Midtown, Harriman, Oakdale, Pine Orchard,
Dearmond, and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3584 8476 3586 8473 3589 8471 3591 8468
3597 8471 3598 8471 3601 8448 3580 8451
TIME...MOT...LOC 1909Z 267DEG 13KT 3588 8470
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KRSLocal storm report, May 18, 3:14 PM EDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
314 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail 2 NNE Rockwood 35.90N 84.66W
05/18/2024 E0.70 Inch Roane TN Public
&&Special weather statement, May 18, 3:18 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
318 PM EDT Sat May 18 2024
NCZ060-182000-
Cherokee NC-
318 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEROKEE COUNTY
THROUGH 400 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3520 8419 3529 8402 3527 8401 3526 8401
3525 8400 3524 8401 3523 8399 3516 8395
3510 8413
TIME...MOT...LOC 1918Z 249DEG 7KT 3517 8410
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KRSSpecial weather statement, May 18, 3:53 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
353 PM EDT Sat May 18 2024
TNZ035-036-067-069-182045-
Anderson TN-Roane TN-Knox TN-Morgan TN-
353 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORGAN...
ANDERSON...NORTHWESTERN KNOX AND NORTHEASTERN ROANE COUNTIES THROUGH
445 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oliver Springs, or 8 miles north of Oak Ridge. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Norris, Coalfield,
Andersonville, Powell, Petros, and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3596 8444 3615 8447 3621 8402 3601 8398
TIME...MOT...LOC 1953Z 273DEG 2KT 3609 8432
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, May 18, 3:55 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
355 PM EDT Sat May 18 2024
VAZ001-005-182045-
Scott VA-Lee VA-
355 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEE AND WESTERN
SCOTT COUNTIES THROUGH 445 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Pennington Gap, or 13 miles east of Jonesville. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gate City, Duffield, Clinchport, Jasper, Dryden, and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 8261 3661 8296 3680 8295 3682 8280
3681 8277 3683 8274 3683 8273 3682 8272
3682 8270 3683 8269 3684 8266 3685 8261
TIME...MOT...LOC 1955Z 273DEG 1KT 3671 8287
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, May 18, 4:19 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT Sat May 18 2024
TNZ036-069-182100-
Anderson TN-Knox TN-
419 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ANDERSON AND
CENTRAL KNOX COUNTIES THROUGH 500 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Oak Ridge, Alcoa, Lake Forest, Bearden, Powell, and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3601 8420 3612 8402 3595 8380 3586 8393
3588 8395 3586 8398 3588 8400 3588 8401
3587 8403 3587 8401 3585 8401 3584 8402
3585 8403 3585 8405 3584 8405
TIME...MOT...LOC 2018Z 321DEG 7KT 3601 8406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:59 PM EDT | Special Weather Statement | MRX | Roane | 46 min |
| May 18, 3:10 PM EDT | Special Weather Statement | MRX | Roane | 50 min |
| May 18, 3:21 PM EDT | Flash Flood Warning | MRX | Rhea, Roane | 4 hr |
| May 18, 3:53 PM EDT | Special Weather Statement | MRX | Anderson | 52 min |
| May 18, 4:19 PM EDT | Special Weather Statement | MRX | Knox | 41 min |
| May 18, 4:34 PM EDT | Areal Flood Advisory | MRX | Anderson, Morgan | 18 min |
| May 18, 5:34 PM EDT | Special Weather Statement | MRX | Greene | 41 min |
| May 18, 5:42 PM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| May 18, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 45 min |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.